For the first part of this tale click here, and thank you for all of your thought provoking comments. There will be many more people learning from your input than who actually comment on my blog, so thank you!
So, I am sitting with Jim wondering if I should intervene or not.
Once I had a better understanding of his dysrhythmia – 3rd Degree complete heart block (Was it really that easy, or are you all just good clued up medics??) I immediately put in the call for a ‘Cat A’ ambulance to get his off to the hospital as soon as possible.
I then had to persuade him that he was going to have to go to hospital, and had a very frank and open discussion about what was happening to him and what could happen to him if I left him at home. It was at this time that his outlook suddenly changed. He seemed to become aware of the risk he was at and he calmly told me
“Okay son, you do what you think is best. Maybe I should go in and let the docs sort me out. I had better get some things together”
He went to get up out of the chair and promptly flopped back into it again.
“Just sit there Jim, don’t worry about getting things together, I’m sure that can be sorted out later. Did you feel dizzy there?”
A little pause, a look of honesty in his eyes and a confession….
“I’ve been feeling dizzy for a few days now. Whenever I move, I feel as though I am on a fairground ride”
I check his blood pressure again whilst he is sitting in his chair and it still reads remarkably stable, although a little low for age – 105/60. His pulse however is fluctuating a bit and at times, I see it move down to under 30 beats per minute.
This is where my own dilemma came in. My guidelines for the use of Atropine state the following:
Symptomatic bradycardia in the presence of ANY of these adverse signs:
- Absolute Bradycardia (pulse <40 beats per minute)
- Systolic Blood pressure <90mmHG
- paroxysmal ventricular arythmias requiring suppression
- Inadequate perfusion causing, for example, confusion etc
Where there is a high risk of asystole :
- Recent asystole
- mobitz II AV Block
- Complete Heart block with wide QRS complexes
- Ventricular pauses > 3 seconds
I place the cannula and put him on some low flow O2 via a nasal cannula. His saturations remain at 97% on air and I know that the new guidelines state that he doesn’t need O2; however I remain concerned about the potential for him to deteriorate rapidly and also the potential for rapid hypoxia if his pulse decreases much further.
Now, this being a bit of a teaching post, I should really open myself for your criticism, so here goes.
I did give him one dose of IV Atropine (500mg) and my rationale for that was as follows.
The fact that he is now owning up to feeling very dizzy in movement and change of position, I feel places him in the ‘symptomatic’ range of treatment. He does however, remain a fairly well perfused colour, and doesn’t appear confused in any way and that blood pressure remains fairly stable, although teetering on hypotension. I know that atropine is unlikely to change his rhythm, as he has a narrow complex third degree heart block which is very unlikely to be changed by chemical intervention anyway.
As the vast majority of you have all said in the comments of the last post, he needs pacing, sooner rather than later. Yes, he is compensating, but how long is that going to last?
The UK ambulance service does not currently allow paramedics to transcutaneously pace yet, although our Lifepak 12s are all set up to do it anyway. I am working on that though. After my trip to San Francisco and working with Justin for a week, it is one of the things I would like to change if possible, but I know that is a long way off.
In the back of my head, I can also see the scene as I hand the patient over in A&E with a pulse of 27, and the symptom of postural dizziness. I know that shouldn’t sway my opinion, and it wouldn’t if I could honestly say he had no symptoms at all, however that isn’t the case anymore.
My only concession to my own knowledge as opposed to following the guidelines is that I can give up to 3mg IV in 500mg incremental doses if no response to each subsequent dose, although I have already decided that Jim is getting 500mg and that is it, unless there is some positive impact on his rhythm.
Following his dose, guess what???
The crew arrived about 7 minutes after I put the call in, and by then I had noticed some change to his ECG. Again, sorry guys, I know I will get lynched for this, but no 12 lead again. However, I can confirm that there was no evidence on new or ongoing ST changes (elevation or depression) and no other concerning findings other than the 3rd degree heart block. Here is the Rhythm strip though:
So, we arrive at the next point in the dilemma.
What has happened to his ECG now and would it change your treatment pathway that you have embarked upon following the initial assessment?
Feel free to have a go at me for giving the Atropine. I’m all for a good discussion and I believe that my rationale was sound based on working to my guidelines but also taking into account the extra knowledge that I have gained over the years. But all of that doesn’t mean that you have to think I was right.
The most interesting part is yet to come though, and I will share that with you in another two days time.